|Time to Reduce Meds?
Oct 31, 2009
I was originally prescribed a regime of Reyataz/Norvir plus Truvada which reduced the initial trauma resulting in high CDC (above 600) and VLs about 10,000. Resistance testing resulted in adding didanosine which reduced loads only somewhat to below 10,000. It was the addition of Issentress which finally reduced VLs to undetectable levels and CDC sometimes above 1000 for over 2 years now.
Symptoms and side effects, like fatigue, are long over and the only noticeable related medical condition is that occasionally I'm reminded that the lower leg neuropathy is still "there" with minor "pulses" from time to time. I wonder if this is related to my current 5-med regime (the neuropathy condition was there before taking meds).
Do I risk trying to simplify what is now 5 meds per month? How could I switch to a "single" pill to replace two or three of the meds currently taking (Reyataz/Norvir/Truvada/Didanosin/Issentress). The didanosine seemed to have minor positive effect - should I just drop it? I don't seem to be able to keep the Norvir in the refrigerator all the time (during travel). Replacing the Reyataz/Norvir combination would be advantageous.
| Response from Dr. McGowan
The only way to know which meds may be dropped or combined would be to look at the drug resistance patterns that may have developed over the years of treatment. You should sit down with your provider and ask him/her to go over the course of your time on treatment...the viral loads at each treatment change and the drug resistance tests done at each step. It may be possible to simplify things now that we have new treatments. It is not prudent to make these choices based on which drugs are easiest to take...the first step is to maintain the suppression of the HIV.
As far as the refrigeration of Norvir...if you hold on a little longer, there is a new tablet formulation that should be available soon that will not need to be refrigerated.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.